Drought, Adams
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
June started with a D3 to D4 drought over almost all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 31 were almost entirely in D3 or D4, with the exceptions being parts of Stark, Hettinger, Stutsman, LaMoure and Dickey counties in D2.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
June started with a D3 to D4 drought over almost all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 31 were almost entirely in D3 or D4, with the exceptions being parts of Stark, Hettinger, Stutsman, LaMoure and Dickey counties in D2. By the middle of the month, some rain had fallen over southwest and portions of northwest North Dakota. As a result, parts of southwest North Dakota and a part of the northwest improved to D2, through the rest of the month. The area with the D4 designation which stretched from the Lake Sakakawea region into much of north central North Dakota did not change much through the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 8:49 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 949 PM CDT Mon May 31 2021 .UPDATE... Issued at 941 PM CDT Mon May 31 2021 Scattered showers and thunderstorms across west/southwest North Dakota continue this evening on the nose of modest 700mb warm air advection ahead of the upstream shortwave. Low MUCAPE has limited threats of these thunderstorms to just occasional cloud-to-ground lightning strikes, with one report of pea size in Grassy Butte. As the upper level support continues southeast, the progress of convection is expected to follow with current POPs moving into the south central through the early morning, but tapering off at that point as ascent aloft decreases with the wave exiting southeast. Shallow convection still looks reasonable tomorrow after surface heating redevelops instability by early afternoon. UPDATE Issued at 652 PM CDT Mon May 31 2021 Quick update to speed up timing of POPs with a couple isolated showers and a thunderstorm currently developing in the southwest. UPDATE Issued at 631 PM CDT Mon May 31 2021 Satellite picture this evening shows open-wave rotation over east- central Montana, with cirrus ahead of the wave entering western North Dakota. Shallow convection within the center of the rotation was evident, though precipitation reports hard to come by in Montana with a very dry sub-cloud layer and large surface dew point depressions. Low level moisture is slightly greater in southwest North Dakota with dew points into the low 40s, which may be why high-resolution models are more optimistic about showers tonight in that area where the shortwave is expected to track across. With this update precipitation chances were expanded and increased to match recent guidance trends. Slight chance of thunder was added as well, within the area of steepest mid-level lapse rates in the southwest. Just slight chance POPs drawn into the Bismarck- Mandan area early Tuesday morning, though 22Z HRRR, 18Z NAMNest, 12Z NSSL-WRF do bring convection even further north and east. As further data including 00Z guidance comes in, we'll look into adjusting chances further for the early Tuesday morning period. && .SHORT TERM...(This evening through Tuesday night) Issued at 233 PM CDT Mon May 31 2021 As modest ridging at the upper levels moves east across the state, a weak shortwave will ride down a larger west coast US ridge, approaching the west tonight. This will mean increasing clouds from west to east overnight and possibly a few showers across the far southwest and far south central where the best forcing will be located. Instability will be weak, so thunder chances should be pretty low with this activity. The shortwave will continue to move east across the state through the day on Tuesday, providing the lift to spark a few showers and thunderstorms across portions of the central and into the James River Valley by late in the afternoon or early evening. Storms will have anywhere from 400 to 800 J/kg of CAPE and 25 to 35 knots of 0-6km shear to work with, but coverage should be limited given the modest forcing. While severe weather is not anticipated with these storms, some small hail and gusty winds will be possible under the heaviest cores. The gradual warmup through the week continues on Tuesday with all of western and central North Dakota forecast to see highs in the upper 70s to lower 80s. Clouds will be on the decrease again Tuesday night as the highly amplified ridge to our west tries to start nudging in. .LONG TERM...(Wednesday through Monday) Issued at 233 PM CDT Mon May 31 2021 The warmup continues through the end of the work week with only minimal chances of precipitation from weak waves moving down the ridge centered to our west. Highs will be in the 80s on Wednesday with some lower 90s entering the forecast on Thursday. Friday should be the hottest day of the forecast period, where we should see highs in the 90s for all of western and central North Dakota. Triple digits are not out of the question, but some decent ensemble spread remains as well as some question about how widespread high clouds may be. Pattern wise, the ridge to our west will deamplify and start to break down as the axis moves overhead Friday, transitioning the region into southwest flow aloft by Saturday (thus Saturday will still be hot but likely not as hot as Friday). While this could signify the start of a more active period, the same question marks remain that have existed over the last couple of days. More instability and more favorable shear overlap exists with the GFS/GEFS solutions and the ECMWF still shunts the better moisture to our south and east. The more capped and more weakly forced ECMWF would keep the area much drier than the GFS/GEFS over the weekend. Thus, quite a bit of uncertainty still exists with a wide range of outcomes possible Saturday through Monday. Certainly we will be monitoring this period for severe weather potential, but we could just as easily see little to no thunderstorm activity if the ECMWF solution were to verify. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 722 PM CDT Mon May 31 2021 0022Z Update: Isolated thunderstorm approaching KDIK should reach the area by around 01Z. Expectation continues that expansion of shower coverage in southwest North Dakota with possibly a thunderstorm or two will happen later around 05Z. VFR conditions expected for the 00Z TAF period. Increase in mid level clouds mostly above 10k feet expected tonight from the west, with isolated showers southwest expected. Enough model agreement was seen to introduce VCSH to KDIK at 05Z. Showers may reach KBIS area around 09Z, but confidence is worse regarding the eastward progression at this time. Left VCSH out of KBIS TAF for now but this may need to be introduced later tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...ZH LONG TERM...ZH AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 953 PM CDT Mon May 31 2021 NDZ001>005-009>013-022-023-025-036-037-047-048-050-051-020300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-Logan- La Moure-McIntosh-Dickey- 953 PM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>021-031>035-040>046-020300- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 953 PM CDT Mon May 31 2021 /853 PM MDT Mon May 31 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. EDWARDS
Special Weather Statement National Weather Service Bismarck ND 641 PM MDT Mon May 31 2021 NDZ033-010130- Stark ND- 641 PM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARK COUNTY UNTIL 730 PM MDT... At 640 PM MDT, a strong thunderstorm was located 6 miles southeast of Belfield, or 16 miles west of Dickinson, moving east at 20 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Dickinson, Belfield, South Heart and Dickinson Regional Airport. LAT...LON 4670 10322 4688 10323 4697 10273 4668 10268 TIME...MOT...LOC 0040Z 264DEG 16KT 4681 10312 ANGLIN
The national radar mosaic for the moment the first event began.
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964723, 964724, 964725, 964726, 964727, 964728, 964729, 964730, 964731, 964732, 964733, 964734, 964735, 964736, 964737, 964738, 964739, 964740, 964741, 964742, 964743, 964744, 964745, 964746, 964747, 964748, 964749, 964750, 964751, 964752, 964753, 964754, 964755, 964756, 964757, 964758.